Among a group of men who underwent coronary angiography and had a low serum testosterone level, the use of testosterone therapy was associated with increased risk of death, heart attack, or ischemic stroke, according to a study in the November 6 issue of JAMA.
"Rates of testosterone therapy prescription have increased markedly in the United States over the past decade. Annual prescriptions for testosterone increased by more than 5-fold from 2000 to 2011, reaching 5.3 million prescriptions and a market of $1.6 billion in 2011. Professional society guidelines recommend testosterone therapy for patients with symptomatic testosterone deficiency. In addition to improving sexual function and bone mineral density and increasing free-fat mass and strength, treatment with testosterone has been shown to improve lipid profiles and insulin resistance and increase the time to ST depression [a finding on an electrocardiogram suggesting benefit] during stress testing," according to background information in the article. However, a recent randomized clinical trial of testosterone therapy in men with a high prevalence of cardiovascular diseases was stopped prematurely due to adverse cardiovascular events raising concerns about testosterone therapy safety.
Rebecca Vigen, M.D., M.S.C.S., of the University of Texas at Southwestern Medical Center, Dallas and colleagues evaluated the association between the use of testosterone therapy and all-cause mortality, myocardial infarction (MI; heart attack), and stroke among male veterans and whether this association was modified by underlying coronary artery disease (CAD). The study included 8,709 men with low testosterone levels (<300 ng/dL) who underwent coronary angiography in the Veterans Affairs (VA) system between 2005 and 2011. There was a high level of co-existing illnesses among this group, including prior history of heart attack, diabetes, or CAD. Of the 8,709 patients, 1,223 (14.0 percent) initiated testosterone therapy after a median (midpoint) of 531 days following angiography. The average follow-up was approximately 2 years, 3.5 months. The primary measured outcome for the study was a composite of all-cause mortality, heart attack, and ischemic stroke.
The researchers found that the proportion of patients experiencing events 3 years after coronary angiography was 19.9 percent in the no testosterone therapy group (average age, 64 years) and 25.7 percent in the testosterone therapy group (average age, 61 years), for an absolute risk difference of 5.8 percent. Even accounting for other factors that could explain the differences, use of testosterone therapy was associated with adverse outcomes and was consistent among patients with and without CAD. The increased risk of adverse outcomes associated with testosterone therapy use was not related to differences in risk factor control or rates of secondary prevention medication use because patients in both groups had similar blood pressure, low-density lipoprotein levels, and use of secondary prevention medications.
"These findings raise concerns about the potential safety of testosterone therapy," the authors write. "Future studies including randomized controlled trials are needed to properly characterize the potential risks of testosterone therapy in men with comorbidities."
"Perhaps the most important question is the generalizability of the results of this study to the broader population of men taking testosterone: men of this age group who are taking testosterone for 'low T syndrome' or for antiaging purposes and younger men taking it for physical enhancement," writes Anne R. Cappola, M.D., Sc.M., of the Perelman School of Medicine at the University of Pennsylvania, Philadelphia, in an accompanying editorial.
"Are the benefits—real or perceived—for these groups of men worth any increase in risk? These populations represent a sizable group of testosterone users, and there is only anecdotal evidence that testosterone is safe for these men."
"In light of the high volume of prescriptions and aggressive marketing by testosterone manufacturers, prescribers and patients should be wary. There is mounting evidence of a signal of cardiovascular risk, to which the stud
More information: DOI: 10.1001/jama.2013.280386